Alert archive / Florida / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 239, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Dec 29, 2024, 5:06 AM CST for Bay County, Florida. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 29, 2024, 5:06 AM CST (11:06 UTC)
- Expired
- Dec 29, 2024, 5:30 AM CST
- In force
- 24 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Bay County, FL
The radar
The Eglin Afb radar (KEVX), 46 km from the middle of the area, began a volume at 11:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 29, 12:54 AM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 11.1 hours before the alert went out and 345 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 600 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 358 m²/s²
- 0-3 km storm-relative helicity
- 475 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 29, 1:25 AM CST, 3 hours 41 minutes earlier.
Area forecast discussion, Dec 29, 1:25 AM CST, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
225 AM EST Sun Dec 29 2024
...New NEAR TERM, SHORT TERM, LONG TERM, MARINE, FIRE WEATHER, HYDROLOGY...
.NEAR TERM...
(Today and tonight)
Issued at 223 AM EST Sun Dec 29 2024
All of the ingredients seem to be lining up fairly well for a severe
weather event this morning. Unfortunately, the faster scenario
discussed last night appears to be the winner and as such, the
higher severe risk scenario is likely. A low level jet has begun
strengthening across the area and is mixing down to the surface as
evidenced by increasingly gusty winds across the western zones.
Winds also remain east of south across the area even as the line of
storms gets very close, indicating quite a bit of directional shear
on top of the speed shear provided by the LLJ. In mid level water
vapor, a large trough appears to be swinging across southern LA into
MS/AL right now, which puts our area in a favorable position for
added lift over at least the next several hours. We are also under
divergence in the upper levels as seen in the latest 300mb analysis.
CAPE has increased over the past few hours and will continue to
increase ahead of the line of showers and storms. All of this to
say, a favorable setup is in place for a severe weather event this
morning with all modes of severe weather (damaging winds, tornadoes,
and hail) possible along with locally heavy rainfall. Although some
heavy rainfall is possible, flooding is not really anticipated since
most of the area has been so dry.
Expect the showers and storms to push eastward across the area
throughout the morning, with the severe threat potentially lessening
some after sunrise due to the mid and upper level support becoming
less favorable. Severe weather will still be possible, however, and
the tornado watch issued encompasses all the way to our border with
JAX for this reason.
Additionally, while hard to forecast, if the LLJ sticks around with
trailing stratiform rain in the wake of the storms, we could end up
seeing a wake low develop. This would cause gusty gradient winds
after the storms have long passed and may cause additional
wind damage and/or hinder cleanup efforts.
&&
.SHORT AND LONG TERM...
(Monday through Saturday)
Issued at 223 AM EST Sun Dec 29 2024
After a foggy start Monday morning, a clearing sky should allow
temperatures to rocket back into the 70s despite the passages of
Sunday's cold front. Another warm day is in the offering Tuesday
with highs back in the 70s. Fog is possible again Tuesday night
ahead of another cold front, this time with more polar origins,
swinging through Tuesday night into Wednesday. This will help push
temperatures back to near seasonal normals to start 2025 on
Wednesday and cooler than normal to end the week.
Aloft, zonal H5 flow to start the week will be subtly disrupted by a
weak shortwave rushing through the Ohio Valley. This subtle
shortwave pushes a cold front through the area Tuesday night into
Wednesday. With little moisture return ahead of the front, rain
chances remain less than 15% across the board Tuesday night into
Wednesday. An H5 low developing over Hudson Bay will help push an H5
trough into the eastern half of the country and will bring daytime
highs back in the 50s back to the region Thursday and Friday.
Looking a little beyond the forecast period, the Climate Prediction
Center (CPC) has the area outlined in temperatures that have a 60%
to 80% chance of being below normal in the days 8 to 14 time period,
or the first full week of January. So, if you're a fan of colder
weather, it looks to return in the first half of January. The
question then becomes just how cold will it get? But it's a little
too far out to know for sure, but it is on our radar.
&&
.AVIATION...
(06Z TAFS)
Issued at 1218 AM EST Sun Dec 29 2024
Conditions are expected to deteriorate fairly quickly overnight
into the morning as a cold front pushes a swath of showers and
thunderstorms from west to east across the area. LLWS will be
possible ahead of the convection, but as the storms push in expect
IFR to even LIFR conditions at times along with gusty winds, hail,
and perhaps even a few tornadoes. Winds become westerly and
conditions return to VFR later today in the wake of the front.
&&
.MARINE...
Issued at 223 AM EST Sun Dec 29 2024
Moderate to fresh southerly breezes continue this morning ahead of a
cold front. A line of showers and thunderstorms, a few strong, are
moving from west to east this morning and will continue to do so
through the afternoon Waterspouts, very gusty winds, and hail are
all possible within the line of storms. Following the front,
moderate westerly breezes take over this afternoon before subsiding
tonight into Monday as high pressure builds in. Winds turn
southwesterly Monday night into Tuesday ahead of another cold front
Tuesday night.
&&
.FIRE WEATHER...
Issued at 223 AM EST Sun Dec 29 2024
Fairly widespread showers and thunderstorms, some severe, are
expected this morning ahead of an approaching cold front. This
system should clear the area by late afternoon or early evening,
with westerly winds in its wake. Low dispersions will be possible on
Monday with high pressure overhead, but they will quickly increase
to high dispersions on Tuesday as the winds increase ahead of the
next cold front. A beneficial wetting rain is expected with the
activity today, and despite the cold front(s) humidity is expected
to remain above critical thresholds.
&&
.HYDROLOGY...
Issued at 223 AM EST Sun Dec 29 2024
The fast moving nature of today's system should prevent any
significant hydrological concerns. Very isolated flooding cannot be
ruled out in poor drainage or urban areas but with widespread
rainfall amounts generally around or less than one inch no concerns
are anticipated.
After today's event, rain chances remain out of the forecast, so
flooding is not anticipated in the coming days.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the
office or tweeting us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 74 50 71 53 / 90 0 0 10
Panama City 73 51 70 58 / 90 0 0 10
Dothan 73 46 70 52 / 80 0 0 0
Albany 73 46 70 50 / 90 0 0 0
Valdosta 73 50 72 51 / 90 0 0 10
Cross City 72 54 74 53 / 90 10 0 10
Apalachicola 71 53 67 57 / 90 0 0 10
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late Monday night for FLZ108-112-
114-115.
GA...None.
AL...None.
GM...Small Craft Advisory until 9 AM CST this morning for GMZ750-752-
770-772.
&&
NEAR TERM...Merrifield
SHORT TERM...Reese
LONG TERM....Reese
AVIATION...Merrifield
MARINE...Reese
FIRE WEATHER...Merrifield
HYDROLOGY...ReeseIn the hours before
Special weather statement, Dec 29, 3:31 AM CST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
431 AM EST Sun Dec 29 2024
ALZ067-069-GAZ121>125-142-144-291030-
Henry AL-Houston AL-Randolph GA-Baker GA-Dougherty GA-Terrell GA-
Calhoun GA-Clay GA-Early GA-
431 AM EST Sun Dec 29 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN HENRY AND
NORTHEASTERN HOUSTON COUNTIES IN SOUTHEASTERN ALABAMA...NORTHWESTERN
DOUGHERTY...CLAY...SOUTHERN RANDOLPH...NORTHWESTERN BAKER...
CALHOUN...EARLY AND TERRELL COUNTIES IN SOUTHWESTERN GEORGIA THROUGH
530 AM EST/430 AM CST/...
At 430 AM EST/330 AM CST/, Doppler radar was tracking strong
thunderstorms along a line extending from near Fort Gaines to near
Columbia to 6 miles southwest of Cowarts. Movement was east at 40
mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Fort Gaines, Morgan, Blakely, Dawson, Ashford, Cowarts, Edison,
Arlington, Shellman, Columbia, Leary, Douglasville, Centerville,
Avon, Sasser, Damascus, Bronwood, Bellville, Haleburg, and Bluffton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 900 AM EST/800 AM CST/ for
southeastern Alabama...and southwestern Georgia.
&&
LAT...LON 3187 8434 3158 8431 3131 8464 3117 8535
3129 8520 3167 8504
TIME...MOT...LOC 0930Z 247DEG 36KT 3158 8498 3132 8514 3113 8537
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
58-REESESpecial weather statement, Dec 29, 4:23 AM CST, 43 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
523 AM EST Sun Dec 29 2024
GAZ123>128-142>146-155>157-291130-
Miller GA-Decatur GA-Baker GA-Terrell GA-Calhoun GA-Early GA-
Worth GA-Colquitt GA-Lee GA-Dougherty GA-Mitchell GA-Seminole GA-
Turner GA-Grady GA-
523 AM EST Sun Dec 29 2024
...STRONG THUNDERSTORMS WILL IMPACT MITCHELL...LEE...CALHOUN...
SEMINOLE AND CENTRAL EARLY COUNTIES IN SOUTHWESTERN GEORGIA...WESTERN
COLQUITT AND WORTH COUNTIES IN SOUTH CENTRAL GEORGIA...DECATUR...
NORTHERN GRADY AND MILLER COUNTIES IN SOUTHWESTERN GEORGIA...TURNER
COUNTY IN SOUTH CENTRAL GEORGIA...DOUGHERTY...BAKER AND TERRELL
COUNTIES IN SOUTHWESTERN GEORGIA THROUGH 630 AM EST...
At 522 AM EST, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Lilly to 6 miles southwest
of Albany to 7 miles west of Donalsonville. Movement was southeast at
40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Colquitt, Newton, Morgan, Albany, Dawson, Pelham, Putney, Bainbridge,
Donalsonville, Ashburn, Sylvester, Leesburg, Cairo, Camilla,
Moultrie, Arlington, Baconton, Poulan, Doerun, and Ty Ty.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 900 AM EST for southeastern
Alabama...Big Bend and the Panhandle of Florida...and south central
and southwestern Georgia.
&&
LAT...LON 3187 8434 3192 8434 3191 8392 3185 8394
3180 8380 3185 8348 3178 8346 3159 8355
3159 8365 3141 8365 3117 8378 3104 8396
3108 8412 3094 8410 3069 8443 3071 8477
3084 8493 3119 8511 3162 8455 3193 8440
TIME...MOT...LOC 1022Z 312DEG 36KT 3210 8398 3154 8427 3103 8500
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
21-HANERSpecial weather statement, Dec 29, 4:48 AM CST, 18 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
548 AM EST Sun Dec 29 2024
FLZ010>013-112-GAZ155-156-291200-
Coastal Bay FL-Inland Bay FL-Calhoun FL-Jackson FL-Washington FL-
Decatur GA-Seminole GA-
548 AM EST Sun Dec 29 2024
...STRONG THUNDERSTORMS WILL IMPACT JACKSON...BAY...CALHOUN AND
SOUTHEASTERN WASHINGTON COUNTIES IN THE PANHANDLE OF FLORIDA...
SOUTHWESTERN DECATUR AND SOUTHWESTERN SEMINOLE COUNTIES IN
SOUTHWESTERN GEORGIA THROUGH 700 AM EST/600 AM CST/...
At 547 AM EST/447 AM CST/, Doppler radar was tracking strong
thunderstorms along a line extending from 8 miles northeast of
Marianna to 15 miles southeast of Vernon to near Panama City Beach.
Movement was east at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Panama City, Lynn Haven, Panama City Beach, Callaway, Marianna,
Blountstown, Springfield, Hiland Park, Chattahoochee, Tyndall Air
Force Base, Parker, Malone, Sneads, Cottondale, Grand Ridge,
Greenwood, Altha, Alford, Bascom, and Clarksville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 900 AM EST/800 AM CST/ for
Big Bend and the Panhandle of Florida...and southwestern Georgia.
&&
LAT...LON 3022 8601 3048 8563 3100 8528 3100 8501
3081 8491 3075 8485 3071 8485 3058 8495
3058 8496 3046 8503 3000 8567
TIME...MOT...LOC 1047Z 269DEG 20KT 3085 8513 3047 8552 3017 8592
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
58-REESEThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 29, 1:37 AM CST | Severe Thunderstorm Warning | TAE | Holmes, Walton, Washington | 98 min |
| Dec 29, 2:49 AM CST | Special Marine Warning | TAE | 3 hr | |
| Dec 29, 2:53 AM CST | Severe Thunderstorm Warning | TAE | Holmes, Walton, Washington | 97 min |
| Dec 29, 3:34 AM CST | Tornado Warning | TAE | Walton | 26 min |
| Dec 29, 3:51 AM CST | Special Marine Warning | TAE | 114 min | |
| Dec 29, 4:03 AM CST | Tornado Warning | TAE | Walton, Washington | 27 min |
| Dec 29, 4:06 AM CST | Severe Thunderstorm Warning | TAE | Bay, Calhoun, Holmes, Jackson, Washington | 39 min |
| Dec 29, 4:48 AM CST | Special Weather Statement | TAE | Bay, Calhoun, Jackson | 72 min |
| Dec 29, 5:08 AM CST | Special Marine Warning | TAE | 2 hr | |
| Dec 29, 5:25 AM CST | Severe Thunderstorm Warning | TAE | Bay, Calhoun, Gulf | 50 min |
| Dec 29, 5:45 AM CST | Severe Thunderstorm Warning | TAE | Bay, Calhoun, Jackson | 45 min |
| Dec 29, 5:49 AM CST | Severe Thunderstorm Warning | TAE | Gulf | 26 min |
| Dec 29, 6:06 AM CST | Severe Thunderstorm Warning | TAE | Calhoun, Franklin, Gulf, Liberty | 54 min |
| Dec 29, 6:17 AM CST | Severe Thunderstorm Warning | TAE | Calhoun, Gadsden, Jackson, Liberty | 43 min |
| Dec 29, 6:32 AM CST | Tornado Warning | TAE | Liberty | 43 min |
| Dec 29, 6:42 AM CST | Severe Thunderstorm Warning | TAE | Franklin, Gadsden, Leon, Liberty, Wakulla | 78 min |
| Dec 29, 6:48 AM CST | Special Marine Warning | TAE | 87 min | |
| Dec 29, 7:21 AM CST | Tornado Warning | TAE | Jefferson, Taylor, Wakulla | 39 min |
| Dec 29, 7:38 AM CST | Severe Thunderstorm Warning | TAE | Jefferson, Madison, Taylor | 67 min |
| Dec 29, 7:54 AM CST | Tornado Warning | TAE | Jefferson, Madison | 36 min |
| Dec 29, 8:01 AM CST | Special Marine Warning | TAE | 89 min | |
| Dec 29, 8:31 AM CST | Special Weather Statement | TAE | Dixie, Lafayette, Madison | 29 min |
| Dec 29, 3:31 AM CST | Special Weather Statement | TAE | Calhoun, Clay, Early, Terrell | 59 min |
| Dec 29, 4:23 AM CST | Special Weather Statement | TAE | Baker, Calhoun, Colquitt, Decatur, Dougherty, Early and 8 more | 67 min |
| Dec 29, 5:29 AM CST | Special Weather Statement | TAE | Ben Hill, Berrien, Colquitt, Cook, Irwin, Tift and 1 more | 91 min |
| Dec 29, 8:20 AM CST | Special Weather Statement | TAE | Lowndes | 25 min |
| Dec 29, 1:05 AM CST | Severe Thunderstorm Warning | TAE | Coffee | 85 min |
| Dec 29, 1:46 AM CST | Severe Thunderstorm Warning | TAE | Dale | 89 min |
| Dec 29, 2:14 AM CST | Severe Thunderstorm Warning | TAE | Henry | 74 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.